Illinois, 2012

Damaging Wind in Illinois, January 22, 2012

January 22, 2012 · NWS ILX · 1 event in 1 county or zone

A powerful storm system tracking from Iowa into the Upper Midwest pulled a strong cold front through central Illinois during the evening of January 22nd. A few of the storms produced wind gusts from 50 to 60 mph, particularly along and east of the I-57 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful storm system tracking from Iowa into the Upper Midwest pulled a strong cold front through central Illinois during the evening of January 22nd. A few of the storms produced wind gusts from 50 to 60 mph, particularly along and east of the I-57 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 22, 8:36 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 22, 8:36 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
836 PM CST SUN JAN 22 2012

.DISCUSSION...
ISSUED 830 PM CST SUN JAN 22 2012

CONVECTION CONTINUES TO EVOLVE PRETTY MUCH AS EXPECTED WITH THE
MAIN BAND OF SHOWERS AND THUNDERSTORMS ALIGNED ALONG THE I-55
CORRIDOR. ILX 00Z SOUNDING CONTINUES TO SHOW A RATHER STEEP
INVERSION IN PLACE WITH 50-70 KTS AT OR JUST ABOVE THE INVERSION.
GOING TO TAKE A RATHER STRONG STORM TO BE ABLE TO BRING SOME OF
THOSE STRONGER WINDS DOWN TO THE SURFACE. SOUTH OF I-72 LAPS
SOUNDINGS INDICATING THE INVERSION NOT QUITE AS STEEP AND EVEN
LESS AS YOU HEAD INTO SOUTHEAST ILLINOIS WHERE EARLY EVENING
TEMPERATURES AND DEW POINTS HAVE RISEN INTO THE LOWER TO MID 50S.
IT APPEARS THE HIGHER THREAT FOR HIGH WINDS AND POSSIBLY A FEW
TORNADOES ALONG AND SOUTH OF THE I-70 CORRIDOR...WHILE FURTHER
NORTH...STILL SOME THREAT FOR PRIMARILY STRONG WINDS IF STORMS CAN
ORGANIZE THAT FAR NORTH. SPC JUST SENT A MESOSCALE UPDATE OUT
TARGETING PARTS OF CENTRAL AND EAST CENTRAL ILLINOIS FOR A
POTENTIAL WATCH IN THE NEXT HOUR OR SO.

NO ZONE UPDATE WILL BE NEEDED EARLY THIS EVENING. IF A WATCH IS
ISSUED...AN UPDATED ZONE GROUP WILL BE SENT OUT.

SMITH
&&

.AVIATION...
ISSUED 500 PM CST SUN JAN 22 2012

MAIN FORECAST CONCERN WILL BE WITH THE LIFR CIGS/VSBYS AND CONVECTION
CHANCES...ESP ALONG AND EAST OF I-55 AFTR 01Z. SURFACE LOW PRESSURE
IS EXPECTED TO PASS TO OUR NORTHWEST LATE TONIGHT BRINGING IN AN
ABUANDANT SUPPLY OF MOISTURE ALONG WITH WARMING TEMPS. THIS COMBINATION
WILL CONTINUE THE LOW CIGS AND VSBYS INTO MONDAY MORNING. THE COLD
FRONT ASSOCIATED WITH THE STRONG LOW WILL SHIFT ACROSS THE AREA BTWN
03Z AND 06Z WITH SFC WINDS AHEAD OF THE FRONT OUT OF THE SE...WITH WINDS
VEERING MORE TO A SSW DIRECTION LATER THIS EVENING AND OVERNIGHT AFTR
FROPA. IN FACT...AS THE WINDS VEER MORE INTO A SOUTHERLY DIRECTION LATER
THIS EVENING AND SHOWER COVERAGE INCREASE...WE SHOULD SEE SOME BETTER
MIXING OCCUR WHICH SHOULD HELP TO IMPROVE THE CURRET LOW VSBYS.

TIMING OF CONVECTION STILL APPEARS RIGHT ON WITH THE MAIN BAND OF
SHOWERS AND TSRA COMING THRU BTWN 02Z AND 06Z WITH CMI THE LAST TO
SEE THE CONVECTION MOVE OUT LATE TONIGHT. FORECAST SOUNDINGS CONTINUE
TO SHOW VERY STRONG WINDS JUST OFF THE SURFACE AND ANY STORM THAT
HAS SOME ORGANIZATION TO IT HAS THE CAPABILITY OF PRODUCING WINDS
OF UP TO 50 KTS. HOWEVER...DUE TO TIMING AND COVERAGE CONCERNS
WILL HOLD OFF INCLUDING THAT IN ANY OF THE TAFS UNTIL WE SEE THE
STORMS ORGANIZE THIS EVENING.

ONCE THE FRONT SHIFTS OFF TO OUR EAST...GUSTY SOUTHWEST TO WEST
WINDS ALONG WITH IFR TO MVFR CIGS WILL PREVAIL ON MONDAY. THERE
IS A CHANCE FOR SOME WRAP AROUND MOISTURE TO BRING IN SCATTERED
SNOW SHOWERS TOMORROW BUT COVERAGE EXPECTED TO BE TOO LIMITED TO
INCLUDE THIS FAR OUT IN ANY OF THE TAF SITES.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CST SUN JAN 22 2012

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WIDESPREAD FOG AND LOW CLOUDS CONTINUE TO BLANKET THE AREA...AND
WILL LIKELY CONTINUE TO DO SO FOR MUCH OF THE EVENING. SIGNIFICANT
SEVERE WEATHER OUTBREAK STILL ON TAP FOR AREAS JUST TO THE SOUTH AND
SOUTHWEST OF THE FORECAST AREA...WITH COUNTIES ALONG/SOUTHEAST OF
INTERSTATE 70 IN A CATEGORICAL MODERATE RISK. MORE ISOLATED BUT
POTENTIALLY SIGNIFICANT SEVERE WEATHER WILL ALSO BE POSSIBLE FOR
MUCH OF THE AREA ALONG AND EAST OF INTERSTATE 55. INSTABILITY ALMOST
NIL AT THIS TIME...BUT WILL IMPROVE RAPIDLY AS 50S SURFACE DEWPOINTS
AS FAR NORTH AS MEMPHIS ADVECT NORTHWARD AHEAD OF A SQUALL LINE THAT
WILL BE DEVELOPING BY 00Z-01Z OVER AR/SOUTHEASTERN MO.

UPPER TROUGH NOW MOVING THROUGH OK/NORTH TX IS BEGINNING TO TAKE ON
A NEGATIVE TILT WHICH WILL MAXIMIZE DIFFERENTIAL PVA/LARGE SCALE
FORCING FOR STRONG DEEP ASCENT. SURFACE OBSERVATIONS OVER THE TX
PANHANDLE INDICATE WESTERLY WINDS GUSTING ABOVE 50KT AND
VISIBILITIES LESS THAN A MILE IN BLOWING DUST WEST OF THE UPPER
TROUGH. THE DUST CLOUD IS EASILY SEEN IN VISIBLE SATELLITE IMAGERY
MOVING NORTHEAST THROUGH CENTRAL OK AND ATTESTS TO THE STRONG
DYNAMICS ASSOCIATED WITH THE UPPER TROUGH AND RAPID DEEPENING OF THE
SURFACE LOW NOW OVER KS. THE LOWER TO MIDDLE LEVELS OF THE
ATMOSPHERE ARE HIGHLY SHEARED DOWNSTREAM OF THE TROUGH AND LOW...
WHICH COMBINED WITH THE INSTABILITY WILL CREATE A SYNOPTIC PATTERN
FAVORING QLCS STRUCTURES ALONG THE SQUALL LINE AS IT MOVES/DEVELOPS
NORTHEAST INTO CENTRAL/EASTERN IL AROUND 9PM. TORNADOES AND WIND
DAMAGE WILL BE THE PRIMARY SEVERE WEATHER THREAT...WITH HIGHER
CONCENTRATIONS IN THE MODERATE RISK AREA. IN ADDITION...SOME LOCALLY
HEAVY RAINFALL AMOUNTS MAY PRODUCE ISOLATED FLOODING OVER THE
SATURATED SOIL. THE SQUALL LINE IS EXPECTED TO PASS INTO INDIANA
AROUND 1AM-2AM MONDAY MORNING.

AFTER THE COLD FRONT CLEARS THE AREA...SOME WRAP-AROUND RAIN AND/OR
SNOW WILL BE POSSIBLE OVER THE NORTHERN HALF OF THE AREA. BY DAWN...
THE CONTINUED COLD ADVECTION WILL CHANGE ANY REMAINING RAIN TO LIGHT
SNOW WHICH WILL THEN CLEAR THE AREA FROM SOUTHWEST TO NORTHEAST BY
00Z TUE. AS THE LOW DEEPENS FURTHER TO THE NORTHEAST OF IL ON
MONDAY...THE INCREASING SURFACE PRESSURE GRADIENT WILL RESULT IN
STRONG WEST WINDS WHICH WILL GUST ABOVE 30 MPH IN MOST AREAS. WIND
ADVISORIES MAY BE REQUIRED FOR AT LEAST THE NORTHERN HALF OF THE
AREA DEPENDING ON THE EVOLUTION OF THE SURFACE LOW AS IT PASSES OVER
OR TO THE NORTH OF CENTRAL IL.

AFTER A COOL AND DRY TUESDAY...AN UPPER LOW WILL BE MOVING ACROSS
TEXAS AND INTO THE GULF STATES. IN RESPONSE...A SURFACE LOW WILL
DEEPEN OVER THE LOWER MS VALLEY WITH A STATIONARY FRONT EXTENDING
NORTHEAST THROUGH THE TN VALLEY. THE NORTHERN FRINGE OF THE
ASSOCIATED PRECIPITATION SHIELD MAY AFFECT THE SOUTHERN HALF OF THE
FORECAST AREA WEDNESDAY THROUGH THURSDAY...WITH A POSSIBLE RAIN/SNOW
MIX AS THE LOW LEVEL AIRMASS HOVERS AROUND THE FREEZING MARK.

LONG TERM...THURSDAY THROUGH SUNDAY...
ANOTHER COLD FRONT WILL BE MOVING THROUGH THE MIDWEST AROUND
FRIDAY...WITH A SLIGHT CHANCE OF LIGHT SNOW BEHIND THE FRONT FRIDAY
NIGHT. LONGER RANGE MODELS ARE STILL OFFERING DIFFERENT SOLUTIONS
WITH THIS SYSTEM SO WILL KEEP POPS BELOW MENTION. AFTER THE WED/THU
UPPER LOW MOVES INTO THE ATLANTIC COAST STATES NEXT WEEKEND...THE
OVERALL FLOW PATTERN WILL REMAIN SPLIT OVER THE WEST...BUT A MEAN
SYNOPTIC UPPER TROUGH WILL PREVAIL OVER THE EASTERN HALF OF THE
COUNTRY. THIS PATTERN SUGGESTS COLDER WEATHER FOR EARLY NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 22, 3:26 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
326 PM CST SUN JAN 22 2012

ILZ027>031-036-037-040-041-047-049-050-231200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
326 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WINDY CONDITIONS WILL DEVELOP BEHIND A DEPARTING STORM SYSTEM
ON MONDAY. WESTERLY WINDS GUSTING TO BETWEEN 35 AND 40 MPH WILL
MAKE TRAVEL ON NORTH-SOUTH ROADS DIFFICULT...PARTICULARLY FOR
HIGH-PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-231200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
326 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A VIGOROUS STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL TRIGGER
THUNDERSTORMS ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS
COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
POSSIBLE. ANY STORMS THAT DEVELOP WILL SWEEP INTO INDIANA SHORTLY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WINDY CONDITIONS WILL DEVELOP BEHIND THE DEPARTING STORM
SYSTEM ON MONDAY. WESTERLY WINDS GUSTING TO BETWEEN 35 AND 40 MPH
WILL MAKE TRAVEL ON NORTH-SOUTH ROADS DIFFICULT...PARTICULARLY FOR
HIGH-PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 2 AM.

ILZ062-063-066>068-071>073-231200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
326 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A VIGOROUS STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL TRIGGER
THUNDERSTORMS ACROSS THE AREA THIS EVENING. THERE IS A MODERATE
RISK FOR SEVERE WEATHER...INCLUDING DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. ANY
STORMS THAT DEVELOP WILL SWEEP INTO INDIANA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WINDY CONDITIONS WILL DEVELOP BEHIND THE DEPARTING STORM
SYSTEM ON MONDAY. WESTERLY WINDS GUSTING TO BETWEEN 35 AND 40 MPH
WILL MAKE TRAVEL ON NORTH-SOUTH ROADS DIFFICULT...PARTICULARLY FOR
HIGH-PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 2 AM.

BARNES

In the hours before

Special weather statement, Jan 22, 9:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
925 PM CST SUN JAN 22 2012

ILZ054-056-061-062-066-067-230400-
COLES-CUMBERLAND-EFFINGHAM-JASPER-MOULTRIE-SHELBY-
925 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHELBY...EFFINGHAM...
NORTHWESTERN JASPER...SOUTHERN MOULTRIE...WESTERN COLES AND WESTERN
CUMBERLAND COUNTIES UNTIL 1000 PM CST...

AT 921 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHELBYVILLE TO ST.
ELMO...MOVING NORTHEAST AT 70 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN COLES...CUMBERLAND...EFFINGHAM...JASPER...MOULTRIE AND
SHELBY COUNTIES...INCLUDING THE CITIES OF BEECHER CITY...
SHELBYVILLE...ALTAMONT...WATSON...EFFINGHAM...SHUMWAY...SULLIVAN...
DIETERICH...WINDSOR AND TEUTOPOLIS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3891 8881 3921 8881 3922 8886 3966 8881
      3965 8833 3891 8836
TIME...MOT...LOC 0325Z 212DEG 62KT 3941 8872 3901 8881

GEELHART
Special weather statement, Jan 22, 9:46 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
946 PM CST SUN JAN 22 2012

ILZ067-071-072-230415-
CLAY-JASPER-RICHLAND-
946 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JASPER AND RICHLAND
COUNTIES UNTIL 1015 PM CST...

AT 944 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDGEWOOD TO
LOUISVILLE TO XENIA...MOVING NORTHEAST AT 70 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN CLAY...JASPER AND RICHLAND COUNTIES...INCLUDING THE CITIES
OF XENIA...IOLA...LOUISVILLE...BIBLE GROVE...FLORA...INGAHAM...SAILOR
SPRINGS...CLAY CITY...SCHNELL AND WHEELER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3859 8816 3861 8871 3872 8869 3891 8870
      3891 8836 3917 8836 3917 8795 3885 8794
      3885 8791 3882 8791 3857 8791 3856 8815
TIME...MOT...LOC 0346Z 244DEG 67KT 3893 8860 3877 8853
          3864 8860

GEELHART
Special weather statement, Jan 22, 10:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 PM CST SUN JAN 22 2012

ILZ045-046-230445-
CHAMPAIGN-VERMILION-
1017 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHAMPAIGN AND NORTHWESTERN
VERMILION COUNTIES UNTIL 1045 PM CST...

AT 1012 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILLARD AIRPORT...OR NEAR SAVOY...MOVING
NORTHEAST AT 75 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN CHAMPAIGN AND VERMILION COUNTIES...INCLUDING THE CITIES OF
URBANA...THOMASBORO...RANTOUL...GIFFORD AND RANKIN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3991 8809 4004 8839 4041 8818 4040 8796
      4041 8794 4049 8794 4049 8776 4048 8775
TIME...MOT...LOC 0417Z 208DEG 64KT 4014 8816

GEELHART

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
January 22, 10:20 PM CST to 10:25 PM CST
Where
Douglas County, 1.42 mi W of Hugo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.753, -88.176

A tree was blown down onto Route 130 west of Hugo blocking one lane of traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356165.